Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 165, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 27, 2020, 5:53 PM CDT for Burnet County, Llano County, Texas. It was in force for 67 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2020, 5:53 PM CDT (22:53 UTC)
- Expired
- May 27, 2020, 7:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burnet County, TX, Llano County, TX
The radar
The Ft Hood radar (KGRK), 89 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:00 PM CDT | HAIL 1.25 | 3 Ese Longhorn Cavern S, TX | |
| May 27, 6:08 PM CDT | HAIL 1.5 | 3 Nw Briggs, TX | |
| May 27, 6:10 PM CDT | HAIL 1 | 4 Se Longhorn Cavern St, TX | . |
| May 27, 6:10 PM CDT | HAIL 1 | 4 Se Longhorn Cavern St, TX | |
| May 27, 6:16 PM CDT | HAIL 0.75 | 4 S Burnet, TX | REPORT FROM MPING: DIME (0.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
| May 27, 5:23 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446
WUUS54 KEWX 272253
SVREWX
TXC053-299-280000-
/O.NEW.KEWX.SV.W.0165.200527T2253Z-200528T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
553 PM CDT Wed May 27 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Eastern Llano County in south central Texas...
Burnet County in south central Texas...
* Until 700 PM CDT.
* At 553 PM CDT, severe thunderstorms were located along a line
extending from near Sunnylane to Longhorn Cavern State Park, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burnet, Marble Falls, Kingsland, Bertram, Buchanan Dam,
Gainesville, Granite Shoals, Buchanan Lake Village, Highland Haven,
Inks Lake State Park, Watson, Bluffton, Lake Victor, Baby Head,
Stolz, Joppa, Shady Grove, Lone Grove, Oatmeal and Briggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3103 9790 3090 9783 3079 9796 3063 9805
3058 9860 3092 9868 3092 9842 3094 9841
3095 9845 3096 9845 3098 9844 3101 9846
3103 9844
TIME...MOT...LOC 2253Z 259DEG 32KT 3088 9811 3066 9835
HAIL...1.00IN
WIND...60MPH
$$
RUNYEN2 follow-up statements
256
WWUS54 KEWX 272259
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
559 PM CDT Wed May 27 2020
TXC053-299-280000-
/O.CON.KEWX.SV.W.0165.000000T0000Z-200528T0000Z/
Llano TX-Burnet TX-
559 PM CDT Wed May 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN LLANO AND BURNET COUNTIES...
At 559 PM CDT, severe thunderstorms were located along a line
extending from near Sunnylane to near Longhorn Cavern State Park,
moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Burnet, Marble Falls, Kingsland, Bertram, Buchanan Dam, Gainesville,
Granite Shoals, Buchanan Lake Village, Highland Haven, Inks Lake
State Park, Watson, Bluffton, Lake Victor, Baby Head, Stolz, Joppa,
Shady Grove, Lone Grove, Oatmeal and Briggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3103 9790 3090 9783 3079 9796 3063 9805
3058 9860 3092 9868 3092 9842 3094 9841
3095 9845 3096 9845 3098 9844 3101 9846
3103 9844
TIME...MOT...LOC 2259Z 259DEG 32KT 3088 9808 3066 9832
HAIL...1.75IN
WIND...60MPH
$$
RUNYEN213
WWUS54 KEWX 272330
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
630 PM CDT Wed May 27 2020
TXC053-299-280000-
/O.CON.KEWX.SV.W.0165.000000T0000Z-200528T0000Z/
Llano TX-Burnet TX-
630 PM CDT Wed May 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN LLANO AND BURNET COUNTIES...
At 630 PM CDT, severe thunderstorms were located along a line
extending from near Lake Victor to near Stolz, moving southeast at 35
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Burnet, Marble Falls, Kingsland, Bertram, Buchanan Dam, Gainesville,
Granite Shoals, Buchanan Lake Village, Highland Haven, Inks Lake
State Park, Watson, Bluffton, Oatmeal, Briggs, Lake Victor, Mahomet,
Sunnylane, Longhorn Cavern State Park, Joppa and Shady Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3059 9853 3073 9859 3092 9844 3092 9842
3094 9841 3094 9842 3103 9835 3103 9790
3090 9783 3079 9796 3063 9805
TIME...MOT...LOC 2330Z 332DEG 29KT 3096 9827 3074 9851
HAIL...1.75IN
WIND...60MPH
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:27 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 27, 2:27 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 227 PM CDT Wed May 27 2020 .SHORT TERM (Tonight through Thursday Night)... Today brings yet another round for thunderstorms this afternoon and evening for some. A cut off deepening low located on the eastern border of Oklahoma today will leave the area under broad northwesterly flow aloft. Low level flow becomes more southeasterly over the next few hours further increasing deep layer shear, values over 65kt, supporting healthy updrafts over an already unstable environment. CAPE values across our northeastern counties range from 2500-3500J/kg with weak CIN. Ongoing severe storms to our north have shown that any initiation will happen relatively quickly. The Storm Prediction Center has the area under an enhanced risk northeast of a line from Kerrville to New Braunfels to Schulenburg. This risk includes very large hail, damaging winds in excess of 70mph and a small risk for tornadoes. There is expected to be multiple rounds of storms for this area, the first being triggered by an active outflow boundary from storms to our north. Later this evening, individual discrete cells pose a threat for very large hail up to 3 inches, as lapse rates are quite steep, upwards of 7.5C/km. Tornadoes are possible, though the threat is lower due to the weak low level shear, and relatively dry boundary layer. As the evening progresses and cells congeal, the threat becomes more focused on damaging wind up to 70mph. Considering the wet pattern that this area has been over the past several days, the threat of flash flooding should not be overlooked through the chatter of severe weather. Austin in particular has had measurable precip everyday for the past 6 days, totaling over 2 inches. If cells begin to train, or MCS slows over the metro area, or any area for that matter, flash flooding may occur. WPC has highlighted the northeastern counties in a marginal threat for excessive rainfall. This means, that the highlighted area has a 5-10 percent chance of rainfall exceeding the flash flood guidance within 25 miles of a point. Stay weather aware, and Turn Around Don't Drown. Tomorrow should be relatively quiet with residual showers in the coastal plains during the morning and early afternoon. Highs will be slightly cooler than today, reaching the mid to upper 80s. By tomorrow night, rain chances shift back out west with higher POPs over the Rio Grande Plains. The entire region is under a marginal risk for severe storms. && .LONG TERM (Friday through Wednesday)... After an extended period of active weather, mid to upper level ridging builds in by Friday and will continue through the weekend and into next week. While a few isolated locations could see a stray shower or thunderstorm during this period, by and large the region should stay dry. Temperatures Friday through Monday will track closely to seasonal normals with temperatures increasing a couple degrees for Tuesday and Wednesday of next week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 65 85 67 87 65 / 80 20 10 - 0 Austin Bergstrom Intl Airport 63 84 66 87 65 / 80 30 10 - 0 New Braunfels Muni Airport 66 85 67 88 65 / 60 20 10 - 0 Burnet Muni Airport 63 83 64 84 62 / 80 10 10 - 0 Del Rio Intl Airport 71 91 70 92 68 / - 10 40 10 0 Georgetown Muni Airport 64 83 66 86 63 / 90 20 10 - 0 Hondo Muni Airport 68 89 68 92 65 / 20 10 30 10 0 San Marcos Muni Airport 64 84 66 88 64 / 70 20 10 - 0 La Grange - Fayette Regional 66 84 67 87 66 / 50 30 10 10 - San Antonio Intl Airport 68 87 69 90 67 / 30 10 20 10 0 Stinson Muni Airport 70 89 70 90 67 / 20 10 20 10 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...YBVP Long-Term...BMW Decision Support...Hampshire
Hazardous weather outlook, May 27, 4:53 AM CDT, 13 hours before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 453 AM CDT Wed May 27 2020 TXZ171>173-183>194-202>209-217>225-228-281000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 453 AM CDT Wed May 27 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Scattered severe thunderstorms are possible this afternoon and evening for the eastern two-thirds of the area, primarily for locations along and east of a Juno to Uvalde to Pearsall line. An Enhanced Risk For Severe Thunderstorms exists along and east of Kerrville to New Braunfels to Schulenburg line. Very large hail, significant damaging wind gusts, and an isolated tornado or two will all be possible. Locally heavy rainfall and flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather expected for the extended forecast period at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 27, 4:58 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
458 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 4 SE LIBERTY HILL 30.63N 97.86W
05/27/2020 E0.75 INCH WILLIAMSON TX LAW ENFORCEMENT
&&
HAMPSHIRESpecial weather statement, May 27, 4:59 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 459 PM CDT Wed May 27 2020 TXZ173-192-272230- Williamson TX-Travis TX- 459 PM CDT Wed May 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON AND NORTHWESTERN TRAVIS COUNTIES UNTIL 530 PM CDT... At 458 PM CDT, Doppler radar was tracking a cluster of strong thunderstorm over Leander, or near Cedar Park, moving east at 30 mph. Penny size hail will be possible with this storm. Locations impacted include... Round Rock, Cedar Park, Georgetown, Pflugerville, Anderson Mill, Serenada, Windemere, Leander, Lago Vista, Liberty Hill, Weir, Georgetown Dam, Sun City, Jonestown, Volente, Brushy Creek, Wells Branch, Jollyville and Seward Junction. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for south central Texas. LAT...LON 3046 9802 3063 9802 3076 9760 3043 9758 TIME...MOT...LOC 2158Z 267DEG 25KT 3060 9784 RUNYEN
Local storm report, May 27, 5:05 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 10 NE SPICEWOOD 30.59N 98.06W
05/27/2020 E0.88 INCH TRAVIS TX PUBLIC
TWITTER PICTURE.
&&
HAMPSHIRESpecial weather statement, May 27, 5:12 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 512 PM CDT Wed May 27 2020 TXZ171-172-272245- Llano TX-Burnet TX- 512 PM CDT Wed May 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND NORTHWESTERN BURNET COUNTIES UNTIL 545 PM CDT... At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near Bluffton, or near Buchanan Dam, moving east at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Burnet, Buchanan Dam, Buchanan Lake Village, Inks Lake State Park, Bluffton and Tow. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for south central Texas. LAT...LON 3072 9849 3087 9851 3094 9826 3070 9823 TIME...MOT...LOC 2211Z 263DEG 12KT 3080 9845 RUNYEN
Local storm report, May 27, 5:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
525 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 ENE BUCHANAN LAKE VIL 30.86N 98.44W
05/27/2020 E0.88 INCH LLANO TX PUBLIC
&&
HAMPSHIRESpecial weather statement, May 27, 5:45 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
545 PM CDT Wed May 27 2020
TXZ172-272330-
Burnet TX-
545 PM CDT Wed May 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET COUNTY UNTIL 630
PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Victor, or near Burnet, moving east at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Burnet, Lake Victor, Joppa, Watson, Sunnylane and Shady Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.
LAT...LON 3080 9795 3076 9798 3074 9832 3091 9836
3103 9801
TIME...MOT...LOC 2245Z 258DEG 19KT 3085 9826
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:57 PM CDT | Special Weather Statement | EWX | Williamson | 48 min |
| May 27, 4:28 PM CDT | Special Weather Statement | EWX | Burnet | 32 min |
| May 27, 4:59 PM CDT | Special Weather Statement | EWX | Williamson | 31 min |
| May 27, 5:12 PM CDT | Special Weather Statement | EWX | Burnet | 33 min |
| May 27, 5:14 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 30 min |
| May 27, 5:45 PM CDT | Special Weather Statement | EWX | Burnet | 45 min |
| May 27, 5:48 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 42 min |
| May 27, 6:24 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kendall, Kerr | 66 min |
| May 27, 6:44 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Hays, Llano, Travis, Williamson | 24 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.